An efficient linear scheme to approximate nonlinear diffusion problems

  • Hideki MurakawaEmail author
Original Paper Area 2


This paper deals with nonlinear diffusion problems including the Stefan problem, the porous medium equation and cross-diffusion systems. A linear discrete-time scheme was proposed by Berger, Brezis and Rogers [RAIRO Anal. Numér. 13 (1979) 297–312] for degenerate parabolic equations and was extended to cross-diffusion systems by Murakawa [Math. Mod. Numer. Anal. 45 (2011) 1141–1161]. There is a constant stability parameter \(\mu \) in the linear scheme. In this paper, we propose a linear discrete-time scheme replacing the constant \(\mu \) with given functions depending on time, space and species. After discretizing the scheme in space, we obtain an easy-to-implement numerical method for the nonlinear diffusion problems. Convergence rates of the proposed discrete-time scheme with respect to the time increment are analyzed theoretically. These rates are the same as in the case where \(\mu \) is constant. However, actual errors in numerical computation become significantly smaller if varying \(\mu \) is employed. Our scheme has many advantages even though it is very easy-to-implement, e.g., the ensuing linear algebraic systems are symmetric, it requires low computational cost, the accuracy is comparable to that of the well-studied nonlinear schemes, the computation is much faster than the nonlinear schemes to obtain the same level of accuracy.


Stefan problem Porous medium equation Cross-diffusion system Linear scheme Error estimate Numerical method 

Mathematics Subject Classification

35K55 65M12 80A22 92D25 



This work was supported by JSPS KAKENHI Grant nos. 26287025, 15H03635 and 17K05368, and JST CREST Grant No. JPMJCR14D3.


  1. 1.
    Andreianov, B., Bendahmane, M., Ruiz-Baier, R.: Analysis of a finite volume method for a cross-diffusion model in population dynamics. Math. Models Methods Appl. Sci. 21, 307–344 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barenblatt, G.I.: On some unsteady motion of a liquid or a gas in a porous medium. Prikl. Math. Meh. 16, 67–78 (1952)MathSciNetGoogle Scholar
  3. 3.
    Barrett, J.W., Blowey, J.F.: Finite element approximation of a nonlinear cross-diffusion population model. Numer. Math. 98, 195–221 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beckett, G., Mackenzie, J.A., Robertson, M.L.: A moving mesh finite element method for the solution of two-dimensional Stefan problems. J. Comput. Phys. 168, 500–518 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berger, A.E., Brezis, H., J.C.W., Rogers: A numerical method for solving the problem \(u_t-\Delta f(u)=0\). R.A.I.R.O. Anal. Numér 13, 297–312 (1979)CrossRefGoogle Scholar
  6. 6.
    Chen, L., Jüngel, A.: Analysis of a multidimensional parabolic population model with strong cross-diffusion. SIAM J. Math. Anal. 36, 301–322 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Crank, J.: Free and Moving Boundary Problems. Clarendon Press, Oxford (1984)zbMATHGoogle Scholar
  8. 8.
    Dreher, M.: Analysis of a population model with strong cross-diffusion in unbounded domains. Proc. R. Soc. Edinb. Sect. A 138, 769–786 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Elliott, C.M.: Error analysis of the enthalpy method for the Stefan problem. IMA J. Numer. Anal. 7, 61–71 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Furzeland, R.M.: A comparative study of numerical methods for moving boundary problems. J. Inst. Maths Appl. 26, 411–429 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Galiano, G., Garzón, M.L., Jüngel, A.: Semi-discretization in time and numerical convergence of solutions of a nonlinear cross-diffusion population model. Numer. Math. 93, 655–673 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jäger, W., Kačur, J.: Solution of porous medium type systems by linear approximation schemes. Numer. Math. 60, 407–427 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jerome, J.W., Rose, M.E.: Error estimates for the multidimensional two-phase Stefan problem. Math. Comput. 39(160), 377–414 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Mackenzie, J.A., Robertson, M.L.: The numerical solution of one-dimensional phase change problems using an adaptive moving mesh method. J. Comput. Phys. 161, 537–557 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Magenes, E., Nochetto, R.H., Verdi, C.: Energy error estimates for a linear scheme to approximate nonlinear parabolic problems. Math. Model. Numer. Anal. 21, 655–678 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Magenes, E., Verdi, C., Visintin, A.: Theoretical and numerical results on the two-phase Stefan problem. SIAM J. Numer. Anal. 26, 1425–1438 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Murakawa, H.: A linear scheme to approximate nonlinear cross-diffusion systems. Math. Model. Numer. Anal. 45, 1141–1161 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Murakawa, H.: Numerical solution of nonlinear cross-diffusion systems by a linear scheme. In: Kawashima, S., Ei, S., Kimura, M., Mizumachi, T. (eds.) Proceedings for the 4th MSJ-SI conference on nonlinear dynamics in partial differential equations, Adv. Stud. Pure Math., vol. 64, pp. 243–251. (2015)Google Scholar
  19. 19.
    Murakawa, H.: Error estimates for discrete-time approximations of nonlinear cross-diffusion systems. SIAM J. Numer. Anal. 52(2), 955–974 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Murakawa, H.: A linear finite volume method for nonlinear cross-diffusion systems. Numer. Math. 136(1), 1–26 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Nochetto, R.H.: Error estimates for two-phase Stefan problems in several space variables, I: linear boundary conditions. Calcolo 22, 457–499 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Nochetto, R.H., Paolini, M., Verdi, C.: An adaptive finite element method for two-phase Stefan problems in two space dimensions. Part I: stability and error estimates. Math. Comput. 57(195), 73–108 (1991)zbMATHGoogle Scholar
  23. 23.
    Nochetto, R.H., Paolini, M., Verdi, C.: A fully discrete adaptive nonlinear Chernoff formula. SIAM J. Numer. Anal. 30, 991–1014 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nochetto, R.H., Verdi, C.: An efficient linear scheme to approximate parabolic free boundary problems: error estimates and implementation. Math. Comput. 51, 27–53 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Pop, I.S., Yong, W.A.: A numerical approach to degenerate parabolic equations. Numer. Math. 92, 357–381 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Shigesada, N., Kawasaki, K., Teramoto, E.: Spatial segregation of interacting species. J. Theor. Biol. 79, 83–99 (1979)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Verdi, C.: Optimal error estimates for an approximation of degenerate parabolic problems. Numer. Funct. Anal. Optim. 9, 657–670 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Verdi, C.: Numerical aspects of parabolic free boundary and hysteresis problems, Lecture Notes in Mathematics, vol. 1584, pp. 213–284. Springer, Berlin (1994)zbMATHGoogle Scholar
  29. 29.
    Zamponi, N., Jüngel, A.: Analysis of degenerate cross-diffusion population models with volume filling. Ann. Inst. H. Poincaré Anal. Non Linéaire 34, 1–29 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer Japan KK 2017

Authors and Affiliations

  1. 1.Faculty of MathematicsKyushu UniversityFukuokaJapan

Personalised recommendations